How to Counsel Graves' Disease Patients

Meghan Ross, Associate Editor

What do Missy Elliot and Sia Furler have in common? Graves' disease.

What do Missy Elliot and Sia Furler have in common? Graves’ disease.

Recent entertainment appearances—Furler’s performance at the Grammy Awards and Elliot’s at the Super Bowl—may have put the autoimmune disorder on the map. But what is Graves’ disease, and what should pharmacists know about it to counsel patients?

In an exclusive interview with Pharmacy Times, Norman P. Tomaka, BS Pharm, MS, FAPhA, a clinical consultant pharmacist and health care risk manager, explained what the immune system disorder is and how hyperthyroidism can affect a patient.

Patients with Graves’ disease have antibodies that attack the thyroid gland, causing it to become large, Dr. Tomaka explained. The follicles then increase the synthesis of thyroid hormones, such as T3, which can lead to some serious issues in the body.

A prevalent issue is thyroid eye disease or exophthalmos, which can cause the patient’s eyes to bulge and become swollen.

“One of the more persistent and less obvious symptoms that pharmacists can be very helpful with is dry eye syndrome,” Dr. Tomaka told Pharmacy Times.

Even patients taking thyroid replacement therapy may experience acute symptoms, such as dry eye, and pharmacists can help patients find the right products to relieve this problem.

Some of the best advice pharmacists can give to patients with Graves’ disease is to stay the course and be compliant with therapy, because exaggerated states of thyrotoxicosis can be deadly. Pharmacists can also advise patients to actively approach physicians for bloodwork and evaluations of their T3 thyroid hormones, Dr. Tomaka said.

Another thing to consider with Graves’ disease is that some evidence suggests patients with autoimmune diseases may develop other autoimmune-related diseases. For example, patients with rheumatoid arthritis have a 3% to 4% higher prevalence of Graves’ disease, according to Dr. Tomaka.

The disease is also more associated with females, especially among those aged 20 to 40 years.

“If you’re a young lady having autoimmune issues, you should probably be not hypersensitive but aware that there is a chance that there’s going to be a development of another autoimmune disease—and Graves’ disease could be one of them,” Dr. Tomaka told Pharmacy Times.

Dr. Tomaka said it is most important to correct thyroid storm, when too much thyroid can cause a cardiotoxic event. Patients may experience high blood pressure, excessive heart rate, sweating, dizziness, and immediate ocular disorders. Examples of ocular disorders include inflammation of the eye, retinal issues such as floaters or difficulty seeing, dry eye, and bloated eyes.

Treatment options for Graves’ disease patients include antithyroid drugs, which inhibit production of the thyroid hormone, or surgery, which removes the thyroid gland. Patients may also take radioactive iodine, which destroys part or all of the gland.

“If you look at the thyroid hormone, what we all need to consider is that we’re correcting something that’s gone astray,” Dr. Tomaka said. “When you correct something that’s gone astray—the big word that they continue to reiterate in pharmacy school is homeostasis—you shift homeostatic development of your body.”

The body is used to a large amount of the thyroid hormone, which can be lethal. When therapies correct this problem, however, the body has to adjust to a giant break in the thyroid hormone, and this can lead to significant issues, Dr. Tomaka explained.

Some patients may experience depression, even while taking therapy to help their thyroid problems. Dr. Tomaka explained that the thyroid can give energy to a patient, so when he or she is brought down to a more normal thyroid state, behavioral complications such as depression have been known to occur.

Dr. Tomaka conveyed a story about a woman with Graves’ disease who spoke at a conference on how she was having dry eye problems and depressive behavior. She was taking thyroid hormone therapy, but she was just not feeling right. So, even with therapy, issues may continue to happen because of the circulating antibodies that may pose other challenges, Dr. Tomaka said.

“We need to be sensitive to that,” Dr. Tomaka told Pharmacy Times. “We need to steer them in the proper direction if there are things to be managed like headache, dry skin, and dry eye. We should counsel them on the proper use and selection of OTC products to help.”